Alert archive / West Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 44, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 18, 2001, 9:15 PM EDT for Pocahontas County, West Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2001, 9:15 PM EDT (01:15 UTC)
- Expired
- May 18, 2001, 9:45 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Pocahontas County, WV
The radar
The Roanoke radar (KFCX), 147 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1928 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
461 WUUS51 KRLX 190116 SVRRLX WVC075-190145- /NEW.KRLX.SV.W.0072.190115-190145/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 915 PM EDT FRI MAY 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POCAHONTAS COUNTY IN WEST VIRGINIA... * UNTIL 945 PM EDT... * AT 912 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF MARLINTON...MOVING EAST AT 45 MPH. CITIES IN THE PATH OF THE STORM INCLUDE MARLINTON AND CAMPBELTOWN. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. $$ LAT...LON 3838 8029 3820 8029 3818 7959 3840 7960
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:06 PM EDT, 6 hours 9 minutes earlier.
Area forecast discussion, May 18, 3:06 PM EDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 306 PM EDT FRI MAY 18 2001 SIMILAR FCST TO YDY WITH MAIN CONCERN BEING FLOODING POTENTIAL. TSTM DVLPMENT XPCTD TO MV IN LATER THIS AFTN FM THE W. ACTIVITY PRESENTLY OVR OH SHUD SKIRT NWRN ZNS...LUCKILY THEY HV BEEN DRY COMPARED TO SRN AREAS. MAIN DILEMMA IS WHAT TO DUE WITH PRESENT FLASH FLOOD WATCH. GVN CLDFRNT SAGGING S AND HI PWATS...11KFT WRM CLD DEPTH AND H8-H5 OMEGA THRU 18Z SAT...+RA PSBL TIL THEN. ENUF SO TO MAKE ME XTNDD THE FFW TIL SAT MIDDAY. WK BNDRY NOTED IN THE H7 AND H8 WND FIELD TIL THEN AND WITH ISENTROPIC LIFT FEEL A GOOD SOAKING CUD BE IN STORE FOR AREAS WHICH DONT NEED IT. AS CONVECTIVE PARAMETERS GO...SBCAPES APPROACHING 2.0 KJ/KG...LI/S -4 AND K-INDEX ABV 30 INDICATE A LIKELIHOOD OF PLUGGED IN TSTMS FOR PD1. SAT FRONTAL BNDRY SLOWLY MVS S...TEND TO BELIEVE A LESS AGGRESSIVE SLTN WITH A WK UPR WND FIELD N...WHICH WONT PUSH THIS THING A GREAT DEAL. LUKS LIKE THE PRECIP WL TAPER OFF BY AFTN N TO S. MUGGY AIR WITH HI DWPTS STILL ARND IN ADDITION TO A DECENT AMNT OF CLDS DURING THE DAY. NEXT FCST CHALLENGE IS HOW FAST TO CLR THINGS OUT SUNDAY. NCEP SUITE HV RESOLVED A GUD DEAL OF MSTR IN THE LOWEST 10KFT. WITHOUT A STG WAA PUSH IN THIS LAYER TAKING THE PESSIMISTIC ROUTE OF MCLDY. EVEN WITH A TRANSITORY H5 RDG. AT LEAST DRY WX RETURNS. .RLX... WV...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES WVZ005>010...WVZ013>019...WVZ024>027...WVZ033>037. VA...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES VAZ003>004. KY...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES KYZ101>103...KYZ105. OH...FLASH FLOOD WATCH TIL NOON SATURDAY FOR ZONES OHZ066>067...OHZ075>076...OHZ083>087. .END/
In the hours before
Local storm report, May 18, 6:48 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0648 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0646 PM POINT PLEASANT WV .50 INCH HAIL
05/18/01 MASON EVENT OCCURRED BETWEEN
0631 PM AND 0646 PM
0650 PM GALLIPOLIS OH .50 INCH HAIL
05/18/01 GALLIA EVENT OCCURRED BETWEEN
0635 PM AND 0650 PMLocal storm report, May 18, 6:58 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
658 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM KENNA WV 2.5 INCH HAIL
05/18/01 JACKSON REPORTED BY HAM OPERATOR.
21/2 INCH HAIL MIXED IN
WITH SMALLER HAIL
0636 PM RIPLEY WV 1 INCH HAIL
05/18/01 JACKSON REPORTED BY NWS EMPLOYEES
WIFE, 5 MILES SOUTH OF
! RIPLEY IN FAIRPLAINSLocal storm report, May 18, 7:05 PM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0705 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM RIPLEY WV 1.50 INCH HAIL
05/18/01 JACKSON EVENT OCCURRED BETWEEN
0633 PM AND 0648 PMLocal storm report, May 18, 7:25 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
725 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0708 PM WV 1 INCH HAIL
05/18/01 JACKSON REPORTED BY NWS SPOTTER, 6
MILES E OF KENNA NEAR THE
ROANE CT LINELocal storm report, May 18, 8:37 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
837 PM EDT FRI MAY 18 2001
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM JACKSON OH WIND DAMAGE
05/18/01 JACKSON TREES DOWN WEST OF
JACKSON.
0600 PM OH WIND DAMAGE
05/18/01 MEIGS TREESDOWN ACROSS ROUTES
124 AND 143 IN WESTERN
MEIGS COUNTY. REPORTED BY
COUNTY HIGHWAY DEPT.
0730 PM NEWTON WV .75 INCH HAIL
05/18/01 ROANE REPORTED BY PUBLIC
0820 PM OH FLOODING
05/18/01 MEIGS STREAMS REPORTED OUT OF
BANKS IN WESTERN MEIGS
COUNTY. REPORTED BY MEIGS
COUNTY HIGHWAY DEPT.Local storm report, May 18, 9:02 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
0902 PM EDT FRI MAY 18 2001
THE FOLLOWING REPORTS ARE UNOFFICIAL AND MAY HAVE BEEN COLLECTED
FROM UNTRAINED SOURCES
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM COWEN WV 1.25 INCH HAIL
05/18/01 WEBSTER EVENT OCCURRED BETWEEN
0845 PM AND 0900 PMThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 8:43 PM EDT | Severe Thunderstorm Warning | RLX | Webster | 32 min |
| May 18, 10:28 PM EDT | Flash Flood Warning | RLX | Lincoln, Wayne | 4 hr |
| May 19, 2:17 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 33 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.